Back to Ask the Diabetes Team Ask the Diabetes Team

From Omaha, Nebraska, USA:

I have had an insulin pump for two years, and, for the past six months, my sites have been extremely red and itchy. I have tried different infusion sets and make sure I rotate my injection sites, but nothing is working! Could I have an allergy to the plastic tubing?


It sounds like this could be an allergy either to the tape, the plastic of the infusion sets (or rarely the insulin being used itself). You should review this with your diabetes team and see if they can suggest some alternative sets, manufacturers or insulin.

If you are allergic to insulin and changing to a different brand doesn't work, sometimes insulin desensitization can also be used. Also sometimes a very small amount of hydrocortisone in the insulin will work, but this would be unlikely if the problem is the catheter or tubing or dressing. Using an antihistamine -- especially one of the stronger older ones like diphenhydramine -- may also sometimes help.


Original posting 7 Nov 2003
Posted to Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.